Kansas, 2020

Damaging Winds in Kansas, July 8, 2020

July 8, 2020 · NWS GID · 6 events in 4 counties and zones

Extensive line of thunderstorms brought widespread severe wind to much of south central Nebraska and portions of north central Kansas on this date. This event will likely go down as the most widespread severe weather event of the spring and summer of 2020 for the Hastings County Warning Area (CWA).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Extensive line of thunderstorms brought widespread severe wind to much of south central Nebraska and portions of north central Kansas on this date. This event will likely go down as the most widespread severe weather event of the spring and summer of 2020 for the Hastings County Warning Area (CWA). Thunderstorms developed along a cold front across north central Nebraska, and also within a zone of low level upslope flow over western Nebraska and northeast Colorado, during the early evening hours of July 8th. Both areas of development initially contained line segments and embedded supercells, posing risks for all severe hazards, but quickly organized into two separate lines of convection, or quasi linear convective systems (QLCSs). By 9pm CDT, one line extended roughly west to east from Thedford, NE to O'Neill, NE and was moving southeast, while the other line extended roughly north to south from near Thedford, NE to just west of McCook, NE and was moving mainly east. Shortly thereafter, both lines began to merge together into one coherent line and produced several instances of 60-75 mph wind gusts and isolated severe hail north/northwest of the CWA. Thunderstorms increased in organization into a bow echo over Furnas and Gosper Counties in Nebraska, then entered far western/northwestern portions of north central Kansas between 10:30-11pm CDT. By 11pm CDT, the QLCS had taken on an S shape, slanting southwest to northeast. The greatest concentration of severe wind reports occurred north of the state line, however, several severe wind reports were also reported roughly along and north of Highway 36 between 11pm CDT on July 8th and 1am CDT on July 9th as forward speed increased dramatically. Peak wind gusts across north central Kansas generally remained 60-65mph. The only known damage was to a roof of a mobile home in Mitchell County, though at least minor tree and crop damage likely occurred across at least portions of the area as well. The leading edge of the QLCS, and associated peak wind threat, shifted east and southeast of the CWA by 1AM CDT, though lingering stratiform rain as well as a northwest to southeast band of thunderstorms near the state line continued for a few more hours. Severe hail associated with this activity remained just north of the state line, over Furnas County, where regenerating thunderstorms were most intense.

Meteorologically speaking, this severe wind event was driven largely by a cold front interacting with a strongly unstable airmass due to steep mid level lapse rates, strong heating, and moist boundary layer. Initially cellular activity quickly grew upscale into line segments owing to the linear forcing along the cold front and generally outflow dominated activity, with peak DCAPE values in excess of 1500 J/kg. The primary shortwave trough responsible for the cold front remained well north of the area, near the Montana/Canadian border, but several weak perturbations moving west to east over the cold front likely aided in thunderstorm development as well. A distinct mesoscale convective vortex, modest deep layer shear of 30-35 knots, and an intensifying southerly low level jet up to 45 knots sustained the severe convection well past sunset. Finally, it's worth noting that an impressive surface pressure rise/fall couplet of at least 3mb/2hr accompanied the QLCS across the CWA between 05Z and 07Z.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 5:59 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 8, 5:59 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
659 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 350 PM CDT Wed Jul 8 2020

There are quite a few things to discuss for the short term, the
primary one being the storms expected tonight. The cold front
stationed off to the northwest will continue to move southeastward
across the area. The good news? the potential for much of the area
to receive some needed rain, along with some cooler temps by
tomorrow. The bad news? several of these storms could be severe
with the primary threats being wind and hail.

Convection is expected to begin developing with convergence along
the sfc frontal boundary late this afternoon/early this evening.
Models are consistent in depicting the development of more
organized/linear convection that begins as separate lines, one to
the north and one to the west, that then merge into one MCS. The
western boundary looks to be the more influential of the two and
will result in a more east to west push than was originally
anticipated. Timing is a little more difficult to nail down at the
moment. Successive model runs have been showing a later and later
onset, but the general brunt of the activity is still expected to
be between 7pm and 2am.

Regarding the overall severe threat, majority of the area is in an
SPC Enhanced Risk for severe weather. The main threats are damaging
wind and large hail. Severe risk will be the greatest earlier on in
the afternoon and evening. With 2k-3k J of SBCAPE and 30-35 kts of 0-
6 km shear, a few discrete cells and maybe a supercell or two are
possible initially, and will likely pose the greatest threat for
large hail. Then with the loss of daytime heating and a developing
cold pool, storm mode will become almost exclusively linear...taking
on more of a QLCS form. This will lead to the greater wind threat,
with the potential for storm winds to around 70 mph. Damaging winds
will pose the greatest risk and overall are the more dominating and
widespread threat.

Once the front has moved through Thursday should be mostly dry and
around 10 degrees cooler and in the mid 80s. There are a few weak
signals in a couple models suggesting some re-development may happen
Thursday evening, but this is more of an outlier and doesn't look to
be supported by much. Any major changes to PoPs for Thurs are going
to largely depend on how tonight plays out.

.LONG TERM...(Friday through Wednesday)
Issued at 350 PM CDT Wed Jul 8 2020

Since most of the focus is in the short term, this is a more broad
overview of the long term. A potent ridge is building over the
desert SW and will be the driving force behind weather over the next
several days. The main thing will be the continued heat.
Temperatures are expected to rebound back into the 90s by the end of
the weekend. The other effect of the ridge will be the shoddy PoPs
that are peppered throughout the week. With the the ridge being
located over the desert SW, any short waves that come over the ridge
will likely pass right through the Central Plains along with
accompanying MCS activity. This looks to be a possibility on
Saturday morning, as a short wave rounds over the top of the ridge
and then dives south through central NE. The remainder of the long
term looks mostly dry, though this could easily change with any
small perturbations or short waves that may develop.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 656 PM CDT Wed Jul 8 2020

Main problem will be timing of potential thunderstorms tonight.
Most models have been too quick with progression of thunderstorm
activity this evening. Some models also indicate at least a few
hours of low-level wind shear (LLWS) overnight, but since
thunderstorms may be ongoing, I opted to keep this out of the
forecast for now.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...Heinlein
Hazardous weather outlook, Jul 8, 9:12 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1012 PM CDT Wed Jul 8 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1012 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are expected into the overnight hours with
damaging winds of 70 mph the primary hazard. A few storms could
produce large hail the size of half dollars and an isolated
tornado cannot be ruled out. In addition, heavy rainfall may
accompany the storms and lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic chances for thunderstorms are in the forecast for most
of the period. Predictability is low regarding severe weather
chances.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 8, 9:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1041 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     2 NNW ALMA              40.13N 99.38W
07/08/2020  M62 MPH          HARLAN             NE   MESONET

            PWS STATION KNEALMA4.

&&

MANGELS
Special weather statement, Jul 8, 9:54 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
1054 PM CDT Wed Jul 8 2020

NEZ061-062-074-075-090445-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
1054 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...EASTERN KEARNEY...EASTERN
BUFFALO AND HALL COUNTIES UNTIL 1145 PM CDT...

At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Pleasanton to near Minden.
Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Grand Island, Kearney, Hastings, Minden, Gibbon, Ravenna, Wood River,
Shelton, Kenesaw, Doniphan, Cairo, Juniata, Alda, Roseland, Holstein,
Ayr, Heartwell, Prosser, Norman and Hansen.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and central Nebraska.

LAT...LON 4035 9828 4035 9875 4055 9901 4080 9909
      4105 9897 4105 9829
TIME...MOT...LOC 0353Z 270DEG 33KT 4087 9904 4048 9892

Heinlein
Local storm report, Jul 8, 9:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     HOLDREGE AIRPORT        40.45N 99.34W
07/08/2020  M54 MPH          PHELPS             NE   AWOS

&&

MANGELS
Local storm report, Jul 8, 9:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1057 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     TSTM WND GST     8 W MACON               40.22N 99.10W
07/08/2020  M51 MPH          FRANKLIN           NE   MESONET

            PWS STATION KNEHILDR8.

&&

MANGELS
Local storm report, Jul 8, 10:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1103 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     HILDRETH                40.33N 99.05W
07/08/2020  M56 MPH          FRANKLIN           NE   MESONET

            PWS STATION KNEHILDR2.

&&

MANGELS
Local storm report, Jul 8, 10:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1105 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     TSTM WND GST     6 N RIVERDALE           40.88N 99.15W
07/08/2020  M70 MPH          BUFFALO            NE   TRAINED SPOTTER

            ESTIMATED 60-70 MPH GUSTS.

&&

MANGELS

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 8, 10:10 PM CST
Where
Phillips County, Phillipsburg Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.730, -99.320

Thunderstorm Wind, Jewell

When
July 8, 10:59 PM CST
Where
Jewell County, 5 mi ENE of Webber
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.958, -97.943

A wind gust of 58 MPH was recorded by a mesonet station located 5 miles east-northeast of Webber.

Thunderstorm Wind, Smith

When
July 8, 10:59 PM CST
Where
Smith County, Smith Center Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.750, -98.780

Thunderstorm Wind, Jewell

When
July 8, 11:00 PM CST
Where
Jewell County, Burr Oak
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.870, -98.300

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Jewell

When
July 8, 11:29 PM CST
Where
Jewell County, Randall
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.630, -98.050

A wind gust of 58 MPH was recorded by a mesonet station located in Randall.

Thunderstorm Wind, Mitchell

When
July 8, 11:35 PM CST
Where
Mitchell County, Cawker City
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.520, -98.430

Wind gusts estimated to be near 65 MPH caused roof damage to a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902693, 907620, 907621, 907622, 907662, 907663.